Alert archive / New York / Flash Flood Warnings in 2009
Flash Flood Warning 26, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 12, 2009, 3:25 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 12, 2009, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:11 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 12, 3:11 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 PM EDT WED AUG 12 2009
.SYNOPSIS...
A SLOW MOVING UPPER LEVEL TROUGH WILL MOVE OFF THE COAST BY
THURSDAY AFTERNOON AND WILL ALLOW HIGH PRESSURE TO BEGIN TO BUILD
OVER THE REGION. ISOLATED SHOWERS WILL STILL BE POSSIBLE THROUGH
NEXT WEEK.
&&
.NEAR TERM /THROUGH TOMORROW MORNING/...
A SLOW MOVING UPPER LEVEL TROUGH WILL CONTINUE ITS TREK ACROSS
THE NORTHEAST. WITH HIGH CLOUDS OVER THE AREA MOST OF THE
DAY...HEATING WAS REDUCED. THEREFORE...CONVECTION HAS BEEN KEPT
BELOW SEVERE LEVELS. EVEN WITH LOWER PW VALUES AROUND 1.3
INCHES...THE VERY SLOW MOVEMENT OF THESE STORMS ARE ALLOWING HEAVY
RAINFALL ACCUMULATIONS IN A SHORT TIME. THEREFORE...HAVE ISSUED A
FFA FOR THE WESTERN CWA AND SULLIVAN AND DELAWARE COUNTIES.
EXPECTING MOST OF THE PRECIPITATION TO BEGIN TO DIMINISH WITH THE
LOSS OF DAYTIME HEATING. IT WILL BE POSSIBLE FOR SOME ISOLATED
CELLS TO CONTINUE INTO THE LATE EVENING HOURS.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
EXPECTING THE TROUGH TO EXIT THE CWA BY THE MORNING HOURS. ONCE IT
DOES...HIGH PRESSURE WILL BEGIN TO BUILD. HOWEVER...WITH DEW
POINTS IN THE UPPER 50S AND LOWER 60S...AND SEVERAL SHORT WAVES
RIDING AROUND THE RIDGE...CAN NOT RULE OUT ISOLATED SHOWERS AND A
POSSIBLE THUNDERSTORM THROUGH THE END OF THE WEEK AND INTO THE WEEKEND.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
WE START OFF THE PERIOD WITH A 588 DM RIDGE BUILDING OVERHEAD WITH
A SURFACE HIGH ANCHORED JUST OFF THE MID-ATLANTIC COAST. A TYPICAL
SUMMERTIME PATTERN THAT WAS HARD TO RECOGNIZE GIVEN ITS NON-
EXISTENCE THIS SUMMER H850 TEMPS ON THE EURO AND GFS ARE BETWEEN
16/17 C SUNDAY...AND APPROACHING 18C MONDAY. THIS WILL TRANSLATE
INTO HIGHS IN THE UPPER 80S...TO NEAR 90 BY MONDAY. ON FIRST
GLANCE WITH AN H5 RIDGE OVERHEAD I WAS EXPECTING TO SEE DRY
WEATHER SUNDAY AND MONDAY. THREE MODELS...THE GFS...GEM...AND EURO
PRINT OUT QPF OVER THESE AREAS SUNDAY AND MONDAY. ONLY SUPPORT I
CAN SEE FOR THIS IS A WEAK SURFACE TROF LAYING ACROSS THIS
AREA...AN EXTENSION OF A SURFACE LOW WELL TO OUR NORTHEAST OVER
THE CANADIAN MARITIMES. THIS FAR OUT I FELT AT LEAST 20 POPS WERE
WARRANTED GIVEN THE MODEL CONSISTENCY...BUT WITH THE H5 RIDGE
OVERHEAD I DIDNT WANT TO GO ANY HIGHER. ON THE WHOLE
HOWEVER...MOST OF THE AREA WILL REMAIN DRY.
A MUCH GREATER CHANCE AT PRECIPITATION IN THE FORM OF SHOWERS AND
STORMS WILL COME TUESDAY AND WEDNESDAY AS A COLD FRONT MOVES IN
FROM THE WEST. BIGGER STORY WITH THIS FRONT WILL BE A RETURN TO
UNSETTLED AND COOLER WEATHER. LONG RANGE MODELS ARE SHOWING THE H5
TROF BUILDING BACK INTO THE NORTHEAST BY THE MIDDLE TO END OF NEXT
WEEK. THIS MATCHES UP WELL WITH THE CPC EXTENDED FORECAST FROM A
FEW DAYS AGO. BOTTOM-LINE...ENJOY OUR SMALL STRETCH OF SUMMERTIME
TEMPS WHILE WE HAVE THEM
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
UPPER TROF ACROSS WESTERN NY/PA WILL CONTINUE TO TRIGGER CONVECTION
THIS AFTERNOON. MAIN FOCUS THUS FAR HAS BEEN TO THE WEST WHERE
MORE SUNSHINE OCCURRED THIS MORNING...AND TO THE NORTH/EAST WHERE
TERRAIN HAS HELPED TO GENERATE STORMS. MOST OF THE ACTIVITY HAS
REMAINED AWAY FROM THE TERMINALS THUS FAR. HIGHEST LIKELIHOOD FOR
STORMS THROUGH 20Z WILL BE NEAR KRME/KSYR AND KELM. WITH VERY LIGHT
WINDS FROM THE SURFACE UP THROUGH 25KFT...STORMS WILL BE VERY SLOW
MOVING AND LIKELY TO PRODUCE IFR VISIBILITIES IN HEAVY RAIN. AT
THIS POINT I AM NOT CONFIDENT ENOUGH TO INCLUDE ANYTHING MORE THAN
A CB GROUP DUE TO THE SMALL AERIAL COVERAGE OF THE STORMS. AS WE GO
THROUGH THE AFTERNOON AND TIMING CAN BE NARROWED TO A SMALLER
WINDOW...AMENDMENTS WILL BE SENT TO HIGHLIGHT THE LIKELIHOOD OF IFR
VISIBILITIES IN AREAS OF HEAVY RAIN.
STORMS DIE DOWN EARLY THIS EVENING. LIGHT WINDS REMAIN WITH US
OVERNIGHT AND WITH PLENTY OF LOW LEVEL MOISTURE AROUND FOG SEEMS
LIKELY. IFR TO LIFR VISIBILITIES LIKELY AFTER 08Z WITH THE
EXCEPTION OF KSYR.
OUTLOOK... THU THRU SUN...GNRL VFR CONDS
THRU THE PD OTR THAN SOME MRNG FOG...ESP AT ELM...AND THE ISLTD
AFTN TRW.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NYZ015-
022>024-057-062.
&&
SYNOPSIS...SLI
NEAR TERM...SLI
SHORT TERM...SLI
LONG TERM...HEDEN
AVIATION...HEDENHazardous weather outlook, Aug 12, 1:51 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 151 PM EDT WED AUG 12 2009 NYZ009-016>018-025-036-037-044>046-055-056-PAZ038>040-043-044-047- 048-072-131800- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON- SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 151 PM EDT WED AUG 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NYZ015-022>024-057-062-131800- YATES-STEUBEN-SCHUYLER-CHEMUNG-DELAWARE-SULLIVAN- 151 PM EDT WED AUG 12 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND SOUTHEASTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA THROUGH THIS EVENING...RESULTING IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO DUMP LOCALLY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:15 PM EDT | Areal Flood Advisory | BGM | Steuben | 2 hr |
| Aug 12, 1:19 PM EDT | Areal Flood Advisory | BGM | Steuben | 116 min |
| Aug 12, 1:39 PM EDT | Flash Flood Watch | BGM | Chemung, Delaware, Schuyler, Steuben, Sullivan, Yates | 8 hr |
| Aug 12, 3:06 PM EDT | Areal Flood Advisory | BGM | Sullivan | 114 min |
| Aug 12, 3:10 PM EDT | Flash Flood Warning | BGM | Steuben | 3 hr |
| Aug 12, 4:15 PM EDT | Areal Flood Advisory | BGM | Tioga | 59 min |
| Aug 12, 7:35 PM EDT | Areal Flood Advisory | BGM | Lackawanna | 115 min |
| Aug 12, 7:43 PM EDT | Areal Flood Advisory | BGM | Luzerne | 2 hr |
Nearby
Flash Flood Warnings in New York, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.